Is there such a thing as depakote levels being too high?

Discussion in 'General Parenting' started by Shari, May 13, 2009.

  1. Shari

    Shari IsItFridayYet?

    I may be speaking too soon. But...three weeks ago, we reduced difficult child's Depakote dosage back to what it was in January of 2008, before the dose was increased and before he started having issues at school. Ten days later, he had the first good day at school that he's had since February. The past 7 school days at school have been excellent.
    ***
    Could difficult child's poor behavior really be due to depakote levels that are too high??? I've never heard of such a thing, and its really too early to say that's it, but...10 days after the dose increase he started misbehaving at school; 10 days after reducing it he starts having good days...?
     
  2. trinityroyal

    trinityroyal Well-Known Member

    I suspect that it's possible. Getting the medications levels right is a constant balancing act.

    My difficult child's seroquel dose was just reduced slightly, and we've seen an improvement in his behaviour. I don't have any experience with Depakote, but it seems reasonable that if his dose is lower and his behaviour is better, then this is the right level for him.

    Trinity
     
  3. gcvmom

    gcvmom Here we go again!

    Don't have an answer for you on this one! But it sure sounds like a suspicious coincidence. I'd ask the psychiatrist when you go in for his appointment -- next week, right?
     
  4. Shari

    Shari IsItFridayYet?

    We only see DevPed a couple of times a year, but we are in almost constant communication via email. I've been hesitant to let her know, I'm afraid I'll jinx it (how stupid is that!!! I was almost afraid to post here!) I will be letting her know soon, tho, and whether or not it continues...
     
  5. smallworld

    smallworld Moderator

    Shari, do you know the blood level? Over 125 could be a potential problem.

    My kids, by the way, became irritable and depressed on high levels of Depakote.
     
  6. Shari

    Shari IsItFridayYet?

    In January 2008, his level was 65. The dosage was increased in Feb 2008.

    The 6 month draw was screwed up by the lab, and I never went back to have it redone, so the next level we have is from January 2009, when the level was at 100.

    He has just been back to the Jan 08 dosage for a little over 3 weeks, so we have not rechecked levels, but we'd have to assume they are somewhat lower.
     
  7. smallworld

    smallworld Moderator

    According to The Bipolar Child book, some kids do well on 80 to 90, and others require 100 to 125. For your difficult child, 100 just may be too high.
     
  8. Shari

    Shari IsItFridayYet?

    I know his brother, difficult child 1, took Depakote ER when we could keep him on his medications, and he was never taking enough that it "should" have helped him, yet everyone, including he, could tell when he was on or off the medications. He said it made him feel less scattered, more able to remember and organize, and generally just better. But by all accounts, the dose should have been too low for it to really have an impact.

    I'll take the good however long it lasts...and I am praying it IS beacuse of the Depakote levels. Cause THAT we can maintain!
     
  9. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Both of my kids didn't do well on Depakote. My daughter how it made her feel to the point that she refused to take it and tossed it in the trash. She said it made her feel (in her words ) "stupid, I can't think, doped up." My son was so hyper on it, it just wasn't good. He also gained a ton of weight.

    Every kid is different as far as which levels work and for some the medication itself doesn't work.
     
  10. Shari

    Shari IsItFridayYet?

    I probably spoke too soon. He's being wretched right now.
     
  11. recovering doormat

    recovering doormat Lapsed CDer

    My 16 yr old was on Depakote for several months following an inpatient hospitalization five years ago, and he was not only doped up to the point of being almost catatonic, he stopped eating and lost 10 lbs, which he could barely afford to lose. We took him off of it and he got better. His psychiatrist looked at me like I had two heads when I told her that he became anorexic on Depakote. Thought I was completely off, but there it was, way at the bottom of the list of possible side effects.
     
  12. Nomad

    Nomad Guest

    Frequent medication adjustments were the norm for MANY years with- our child.

    Each child is different.

    I recall our child being placed on a medication that her doctor had great success with- for other patients. For our difficult child...it caused nothing but heartache. Go figure.

    by the way, I have mixed feelings about Depakote. I know for females it can cause pcos...hormonal type issues...so I would personally feel uncomfortable with having my child on high (er) dosages.

    Bottom line: If the higher dosage seem to set off problems, don't hesitate to ask the DR. for a reduction or to try something else. All these "tweaks" are common.
     
  13. gcvmom

    gcvmom Here we go again!

    Also keep in mind that it likely takes more than just a few days on a dosage change to see any real difference with this medication. Especially when you consider that it can take 6 weeks initially to kick in.
     
  14. Stef

    Stef Dazed and Confused

    It's almost impossible to say in my opinion. Sometimes I can swear medications do nothing at all. Sometimes it seems they work. Sometimes I think the whole thing is a ruse propagated by the pharmacuetical companies. Were all in a situation where these psychiatrists write medication orders for our kids, and were putting our trust in their professionalism. I really don't know.
     
Loading...